Buprenorphine is a partial opiate agonist and unlike full agonists (morphine, methadone), the pharmacological effects of buprenorphine exhibit a "ceiling effect" with increasing doses. This makes buprenorphine/naloxone safer in overdose than, say, methadone, as the negative opiate effects (eg respiratory depression) are also constrained by this ceiling effect. Nevertheless, certain groups may be particularly vulnerable to respiratory depression, eg children, those who are opiate-naïve or individuals with chronic obstructive pulmonary disease, and care should be taken to consider these factors when prescribing.
Although buprenorphine is far safer than full opiate agonists in overdose, there have been some reports of fatalities in adult users, and in particular where there have been contributing factors including:
Children who accidentally ingest buprenorphine/naloxone are particularly at risk of toxic effects:
Immediate hospital treatment must be sought in every case where a child or a non-tolerant adult has ingested buprenorphine/naloxone. Similarly, those who are prescribed buprenorphine/naloxonemust be medically assessed if overdose or co-use of other respiratory depressants (alcohol, benzodiazepines) is suspected.
Disclaimer: This site is intended to be flexible and frequently updated. While every effort has been made to ensure accuracy, all information should be verified.